Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Blood. 1995 Nov 15;86(10):3685-91.

Antiphospholipid antibodies and venous thromboembolism.

Author information

  • 1Department of Medicine, McMaster University, Hamilton, Ontario, Canada.

Abstract

The clinical relevance of antiphospholipid antibodies (APLA) in patients without systemic lupus erythematosus who have venous thromboembolism (VTE) in unknown. Limited evidence suggests that there is an association between the presence of APLA and both initial and recurrent episodes of VTE and that patients with APLA and VTE are resistant to warfarin therapy. Unselected patients with a first episode of clinically suspected deep vein thrombosis or pulmonary embolism were evaluated with objective tests for VTE and with laboratory tests for APLA; the latter included tests for the lupus anticoagulant (LA) and anticardiolipin antibodies (ACLA). Patients with VTE were treated with anticoagulant therapy and observed during and after discontinuation of anticoagulants for symptomatic recurrence of VTE. There was a strong association between LA and VTE (odds ratio, 9.4; 95% confidence interval [CI], 2.1 to 46.2) and 9 to 65 (14%; 95% CI, 7% to 25%) patients with VTE had LA. There was no association between the presence of ACLA and VTE (odds ratio, 0.7; 95%CI, 0.3 to 1.7) because of the high frequency of positive ACLA assays in patients without VTE. None of the 16 patients with VTE and APLA developed recurrent VTE while receiving warfarin therapy. There was no difference in rates of recurrent VTE in patients with or without APLA after anticoagulant therapy was discontinued. The strong association between LA and VTE suggests that testing for LA in patients with VTE is useful. The measurement of ACLA in patients with VTE has no clinical usefulness because the results are abnormal in a high proportion of patients without VTE. Although the presence of APLA in patients with VTE was not associated with resistance to a conventional intensity of warfarin or an increased risk of recurrent VTE after discontinuation of warfarin, a larger study should address these issues in a subgroup of patients with VTE and LA.

PMID:
7579334
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk